Withdrawal after Narcotic Therapy: A Survey of Neonatal and Pediatric Clinicians

    loading  Checking for direct PDF access through Ovid

Abstract

Pharmacists at the 1995 American College of Clinical Pharmacy Pediatric Practice and Research Network meeting volunteered to act as coordinators at their sites and survey pediatric and neonatal nurses, pharmacists, and physicians regarding dependency in neonatal and pediatric patients after therapeutic administration of narcotics. Thirteen (60%) of 21 coordinators returned 244 surveys. Primary symptoms of withdrawal reported by clinicians were agitation (100%), irritability (100%), inconsolability (100%), crying (99%), tremors (98%), high heart rate (98%), fidgets' (98%), high blood pressure (97%), less sleep (96%), and sweating (94%). Most clinicians considered narcotic withdrawal to be a problem (74%) that should be treated (87%). A dependency scale is being developed and will include symptoms reported by more than 75% of respondents.

Related Topics

    loading  Loading Related Articles